Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 346, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 24, 2002, 4:00 PM CDT for Blaine County, Oklahoma. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2002, 4:00 PM CDT (21:00 UTC)
- Expired
- Jul 24, 2002, 5:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Blaine County, OK
The radar
The Vance AFB radar (KVNX), 86 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.0 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS54 KOUN 242100 SVROKC OKC011-242200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 400 PM CDT WED JUL 24 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLAINE COUNTY IN NORTHWEST OKLAHOMA * UNTIL 500 PM CDT * AT 400 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 4 MILES WEST OF HITCHCOCK...DRIFTING TO THE NORTH. * LOCATIONS IN THE WARNING INCLUDE HITCHCOCK...LONGDALE AND OKEENE 60 MPH WINDS AND DIME SIZE HAIL ARE LIKELY. LAT...LON 3592 9857 3592 9823 3615 9822 3614 9857 JAMES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:31 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 24, 2:31 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 231 PM CDT WED JUL 24 2002 SCATTERED THUNDERSTORMS HAVE CRANKED UP THIS AFTERNOON OVER A LOW-LEVEL CONVERGENCE ZONE ACROSS THE CENTRAL/SOUTHWEST PART OF OUR FORECAST AREA. THE POSITION AND COVERAGE OF THE STORMS AT ZONE ISSUANCE TIME WILL DICTATE TO A GREAT DEGREE THE FINAL ARRANGEMENT OF POPS FOR TONIGHT. AT THIS TIME... THE PLAN IS TO HAVE SCATTERED THUNDERSTORMS REMAINING IN THE GENERAL REGION OF THE CONVERGENCE ZONE... WITH DECREASING POPS FARTHER AWAY FROM IT. BY THE TIME THE ZONES TAKE EFFECT... COVERAGE SHOULD BE ON THE ORDER OF 30 TO 40 PERCENT OR LESS. HOWEVER... WE WILL RESERVE THE RIGHT TO MAKE SIGNIFICANT CHANGES TO THE POPS SHOWN BELOW. ONCE THIS CONVECTION IS OVER... THINGS LOOK RATHER DRY. THE UPPER RIDGE TAKES STRONGER EFFECT FROM TOMORROW ONWARD AND SHOULD RESULT IN VERY LOW OR NIL POPS AND WARMER TEMPERATURES. THE MAV GUIDANCE LOOKS REASONABLE... ALTHOUGH PERHAPS A COUPLE DEGREES TOO COOL. FOR NOW... WILL RAISE TEMPERATURES BY A HAIR OR TWO... WHICH PUTS THEM GENERALLY EVEN WITH MAV. THERE MAY BE ANOTHER CHANCE OF RAIN TUESDAY OR WEDNESDAY OF NEXT WEEK. MEDIUM-RANGE GUIDANCE SUGGESTS THAT A BOUNDARY FROM THE NORTH WILL GET JUST CLOSE ENOUGH TO ALLOW SOME STORMS TO APPROACH THE FORECAST AREA... OR FOR SCATTERED STORMS TO FORM IN MOIST GULF FLOW UNDER A LESS-SUBSTANTIAL UPPER HIGH. EITHER WAY... 20 PERCENT POPS SEEMS APPROPRIATE. THE POPS WE HAD FOR MONDAY WERE REMOVED SINCE THE ARRIVAL OF THE PRO-RAIN FEATURES WILL LIKELY BE DELAYED UNTIL AT LEAST TUESDAY. FCSTID = 23 = CMS OKC 72 96 73 97 / 30 0 0 10 HBR 72 99 73 99 / 20 10 10 10 SPS 73 100 74 100 / 20 10 10 10 GAG 68 97 70 98 / 20 0 10 10 PNC 71 97 73 97 / 10 0 10 10 DUA 73 96 74 97 / 30 10 10 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jul 24, 12:00 PM CDT, 4 hours before
OKZ004>048-050>052-TXZ083>090-242100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT WED JUL 24 2002
THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING MAINLY ACROSS SOUTHERN PARTS OF OKLAHOMA AND WESTERN
NORTH TEXAS. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS
EXPECTED... ONE OR TWO STORMS COULD PRODUCE STRONG WINDS THAT
APPROACH SEVERE LEVELS.
DISCUSSION...
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DRIFT SOUTHEAST ACROSS PARTS OF SOUTH-CENTRAL AND SOUTHEAST
OKLAHOMA THIS AFTERNOON. THESE ELEVATED STORMS ARE OCCURRING IN
ADVANCE OF A WEAK SHEAR AXIS WHICH WILL CONTINUE TO DRIFT SOUTH THIS
AFTERNOON.
ANOTHER AREA OF POSSIBLE THUNDERSTORM DEVELOPMENT THIS AFTERNOON
WILL BE ACROSS SOUTHWEST AND SOUTH-CENTRAL OKLAHOMA WHERE SURFACE
CONVERGENCE WILL BE ENHANCED BY STRONG HEATING AND MIXING. ANY
SURFACE BASED STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
STRONG TO POSSIBLY SEVERE WIND GUSTS AND HAIL. A FEW OF THE STORMS
MAY ALSO PRODUCE HEAVY RAINFALL. HOWEVER...WINDS ACROSS THIS AREA
ARE EXPECTED TO BACK LATER THIS AFTERNOON WHICH WILL DECREASE THE
SURFACE CONVERGENCE.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...20 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
SIXLocal storm report, Jul 24, 1:55 PM CDT, 2 hours 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT WED JUL 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0125 PM 5 WNW EL RENO OK 59 MPH WIND GUST
07/24/02 CANADIAN REPORTED BY MESONET.
TYSpecial weather statement, Jul 24, 1:55 PM CDT, 2 hours 5 minutes before
OKZ004>048-050>052-TXZ083>090-242200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
155 PM CDT WED JUL 24 2002
THUNDERSTORM OUTLOOK...
WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS PARTS OF WESTERN...CENTRAL AND SOUTHERN OKLAHOMA
THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE STRONG
DAMAGING WINDS.
DISCUSSION...
WIDELY SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A SURFACE
BOUNDARY WHICH EXTENDS FROM NORTHWEST OKLAHOMA SOUTHEAST
INTO CENTRAL AND SOUTHERN OKLAHOMA. MODERATE TO STRONG
INSTABILITY IS PRESENT ACROSS THIS AREA AS TEMPERATURES
HAVE WARMED INTO THE LOWER AND MID 90S. FAIRLY WEAK WINDS ALOFT
WILL RESULT IN PULSE SEVERE TYPE STORMS WITH HAIL TO THE SIZE
OF PENNIES AND WIND GUSTS OVER 65 MPH. THUNDERSTORM INTENSITY
WILL WEAKEN THIS EVENING WITH THE LOSS OF HEATING. VERY
HEAVY RAINFALL WITH THE STRONGER STORMS WILL CAUSE PONDING
OF WATER ON ROADWAYS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUE JUL 25.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...50 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
SIXLocal storm report, Jul 24, 2:36 PM CDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
236 PM CDT WED JUL 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM YUKON OK ESTIMATED 65 MPH WIND GUST
07/24/02 CANADIAN REPORTED BY LAW ENFORCEMENT.
TYLocal storm report, Jul 24, 3:11 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
311 PM CDT WED JUL 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM OKLAHOMA CITY OK 60 MPH WIND GUST
07/24/02 OKLAHOMA EST BY HAM SPOTTER
AT BAPTIST HOSP.
0310 PM OKLAHOMA CITY OK .75 INCH HAIL
07/24/02 OKLAHOMA REPORTED BY
OKLAHOMA COUNTY
EMLocal storm report, Jul 24, 3:20 PM CDT, 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT WED JUL 24 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM TUTTLE OK ESTIMATED 60 MPH WIND GUST
07/24/02 GRADY REPORTED BY TUTTLE EM.
TYThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:02 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 58 min |
| Jul 24, 2:41 PM CDT | Severe Thunderstorm Warning | OUN | Grady | 64 min |
| Jul 24, 2:48 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 57 min |
| Jul 24, 3:01 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 29 min |
| Jul 24, 3:32 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain | 58 min |
| Jul 24, 4:23 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 67 min |
| Jul 24, 5:15 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.